Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 1061 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

Table of Contents   
LETTER TO THE EDITOR  
Year : 2019  |  Volume : 30  |  Issue : 6  |  Page : 1490-1491
Decreased tacrolimus concentration due to Campylobacter colitis


1 Department of Nephrology, Kameda Medical Center, Chiba, Japan
2 Department of Urology, Kameda Medical Center, Chiba, Japan

Click here for correspondence address and email

Date of Submission29-Nov-2018
Date of Acceptance04-Dec-2018
Date of Web Publication9-Jan-2020
 

How to cite this article:
Akanuma T, Ochi A, Inoue T, Okada D, Abe H, Kuji H, Suzuki T. Decreased tacrolimus concentration due to Campylobacter colitis. Saudi J Kidney Dis Transpl 2019;30:1490-1

How to cite this URL:
Akanuma T, Ochi A, Inoue T, Okada D, Abe H, Kuji H, Suzuki T. Decreased tacrolimus concentration due to Campylobacter colitis. Saudi J Kidney Dis Transpl [serial online] 2019 [cited 2020 Oct 31];30:1490-1. Available from: https://www.sjkdt.org/text.asp?2019/30/6/1490/275501


To the Editor,

A 32-year-old Japanese male presented to the emergency department with a history of diarrhea and high fever for four days. He had undergone living-donor kidney transplantation for unknown end-stage renal disease one year ago. He was a known case of complete visceral inversion. His immunosuppressive medications were methylprednisolone 2 mg, myco-phenolate mofetil 1000 mg, and extended-release tacrolimus (ER-TAC) 5 mg. Physical examination revealed no abdominal tenderness. His ascending colon was edematous on computed tomography. After three days, Campylobacter jejuni was detected on a blood culture. Intravenous ciprofloxacin 300 mg (b.i.d) was initiated. His renal function remained the same before and after diarrhea, with serum creatinine levels of 1.64 mg/dL. After treatment, the patient became afebrile, and diarrhea subsided. Therefore, we changed the route from intravenous to oral ciprofloxacin 500 mg (b.i.d) after one week.

The patient’s clinical course, including details about the TAC concentration, is shown in [Figure 1]. Before diarrhea, the TAC concentration was 5–8 ng/mL while the patient was taking ER-TAC 4.5–6.5 mg. At the time the patient developed diarrhea, the TAC concentration was very low (2.0 ng/mL) despite stable renal function. The patient had continued to take TAC as prescribed. At this point, the ER-TAC dose had to be 7 mg after concentration was attributable to Campylo-bacter colitis.
Figure 1: Clinical course.

Click here to view


TAC is a key drug for renal transplant recipients, and the blood concentration is important to maintain. The TAC concentration is influenced by metabolism due to CYP3A4 of the small intestinal mucosa.[1] Diarrhea has been reported to be associated with an increase in TAC concentration.[2],[3] However, the TAC concentration does not increase in all patients with diarrhea. Clostridium difficile-associated colitis, which is a representative form of colitis, is not associated with an increase in the TAC concentration.[4] However, cryptosporidiosis, which is a representative form of enteritis, is associated with increased TAC levels and acute kidney injury.[5] Taken together, these previous reports indicate that an increased TAC concentration reflects drug metabolism in the small intestine. In the case presented here, a decreased TAC concentration was noted when the patient had diarrhea. The underlying mechanism is unclear; however, adherence as a potential cause was definitely ruled out. It is important to determine whether colitis or enteritis is the cause of diarrhea for adjusting TAC concentration in renal transplant recipients.

Informed consent was obtained from the patient before publishing the manuscript.

Conflict of interest: None declared.



 
   References Top

1.
Leroy S, Isapof A, Fargue S, et al. Tacrolimus nephrotoxicity: Beware of the association of diarrhea, drug interaction and pharmacogenetics. Pediatr Nephrol 2010;25:965-9.  Back to cited text no. 1
    
2.
Asano T, Nishimoto K, Hayakawa M. Increased tacrolimus trough levels in association with severe diarrhea, a case report. Transplant Proc 2004;36:2096-7.  Back to cited text no. 2
    
3.
Lemahieu W, Maes B, Verbeke K, et al. Cytochrome P450 3A4 and P-glycoprotein activity and assimilation of tacrolimus in transplant patients with persistent diarrhea. Am J Transplant 2005;5:1383-91.  Back to cited text no. 3
    
4.
Bonatti HJ, Sadik KW, Krebs ED, et al. Clostridium difficile-associated colitis post-transplant is not associated with elevation of tacrolimus concentrations. Surg Infect (Larchmt) 2017;18:689-93.  Back to cited text no. 4
    
5.
Bonatti H, Barroso LF 2nd, Sawyer RG, Kotton CN, Sifri CD. Cryptosporidium enteritis in solid organ transplant recipients: Multicenter retrospective evaluation of 10 cases reveals an association with elevated tacrolimus concentrations. Transpl Infect Dis 2012;14:635-48.  Back to cited text no. 5
    

Top
Correspondence Address:
Tomo Suzuki
Department of Nephrology, Kameda Medical Center, Chiba
Japan
Login to access the Email id


DOI: 10.4103/1319-2442.275501

PMID: 31929304

Rights and Permissions


    Figures

  [Figure 1]



 

Top
   
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
    Article Figures
 

 Article Access Statistics
    Viewed836    
    Printed1    
    Emailed0    
    PDF Downloaded66    
    Comments [Add]    

Recommend this journal